Alert archive / South Dakota / Flash Flood Warnings in 2014

Flash Flood Warning 6, NWS Aberdeen, SD

June 1, 2014Hamlin County, South Dakota

NWS Aberdeen, SD issued this flash flood warning at Jun 1, 2014, 9:34 PM CDT for Hamlin County, South Dakota. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2014, 9:34 PM CDT (02:34 UTC)
Expired
Jun 2, 2014, 3:30 AM CDT
In force
6 hr
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Flood severity
None

County Hamlin County, SD

The radar

The Sioux Falls radar (KFSD), 120 km from the middle of the area, began a volume at 02:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 9:35 PM CDTFLASH FLOODHazel, SDCOUNTY HIWAYS HAVE BECOME OVERTOPPED WITH WATER. 3.5 INCHES OF RAIN OVER THE PAST TWO DAYS HAVE THE DITCHES FULL AND CULVERTS RUNNING FULL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.6 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2014-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 221 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2014-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
221 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1175 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
-26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

729 
WGUS53 KABR 020234
FFWABR
SDC057-020830-
/O.NEW.KABR.FF.W.0006.140602T0234Z-140602T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
934 PM CDT SUN JUN 1 2014

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HAMLIN COUNTY IN NORTHEAST SOUTH DAKOTA...

* UNTIL 330 AM CDT

* AT 932 PM CDT...EMERGENCY MANAGEMENT REPORTED FLASH FLOODING ACROSS
  THE WARNED AREA. HAMLIN COUNTY EMERGENCY MANAGEMENT RELAYED A
  REPORT FROM A TRAINED SPOTTER IN THE HAZEL AREA OF FLOODED ROADS
  WITH SEVERAL COUNTY ROADS NOW BEING OVERTOPPED BY FLOOD WATER.

* SOME LOCATIONS THAT COULD EXPERIENCE FLOODING INCLUDE...
  ESTELLINE...BRYANT...CASTLEWOOD...CLAREMONT COLONY...DEMPSTER...
  HAMLIN EDUCATION CENTER...HAYTI...HAZEL...KELLERTON CHURCH...LAKE
  NORDEN...POINSETT COLONY...STONE BRIDGE AND THOMAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 4454 9705 4455 9750 4481 9748 4480 9688
      4454 9689

$$
DORN
1 follow-up statement
766 
WGUS73 KABR 020837
FFSABR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
337 AM CDT MON JUN 2 2014

SDC057-020848-
/O.EXP.KABR.FF.W.0006.000000T0000Z-140602T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HAMLIN SD-
337 AM CDT MON JUN 2 2014

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR HAMLIN COUNTY HAS
BEEN ALLOWED TO EXPIRE...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. 
ALTHOUGH...AREA ROADS AND FIELDS MAY STILL BE EXPERIENCING STANDING 
WATER. MOTORISTS SHOULD STILL EXERCISE CAUTION IF TRAVELING BEFORE 
SUNRISE. IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR 
LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 4454 9705 4455 9750 4481 9748 4480 9688
      4454 9689

$$
TMT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Jun 1, 8:00 PM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, Jun 1, 8:00 PM CDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
800 PM CDT SUN JUN 1 2014

.UPDATE...
SEE BELOW FOR AN UPDATED AVIATION FORECAST DISCUSSION.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT
CURRENT SURFACE ANALYSIS SHOWS A WEAK BOUNDARY EXTENDING FROM
SOUTH CENTRAL THROUGH NORTHEAST SOUTH DAKOTA AND INTO NORTHEAST
MINNESOTA. THE CLUSTER OF STORMS OVER NEBRASKA CONTINUES TO MOVE
NORTHEAST...AND STRONG/SEVERE STORMS ARE DEVELOPING OVER FAR
SOUTHEAST SOUTH DAKOTA. IT APPEARS THAT THE MAIN SEVERE THREAT
WILL REMAIN SOUTH OF I90...BUT IF STORMS CAN MAKE IT INTO OUR FAR
EASTERN CWA WHERE ML CAPE VALUES ARE AROUND 1000-2000 J/KG AND UP
TO 20 KTS /MAYBE 30 KTS/ OF 0-6 KM SHEAR...THERE STILL COULD BE
ISOLATED STRONG OR SEVERE STORMS. THE MAIN WAVE OF ENERGY AND
ASSOCIATED SURFACE FRONT IS STILL ON TRACK TO INFLUENCE OUR AREA
IN THE NEXT FEW HOURS AS WELL. MODELS DO SHOW CONVECTIVE
DEVELOPMENT ALONG THIS BOUNDARY...TRACKING FROM WEST TO EAST
ACROSS THE REGION. STRONG AND ISOLATED STORMS ARE POSSIBLE AS
WELL...BUT NOT AN OVERLY SUPPORTIVE ENVIRONMENT ACROSS OUR NORTHERN
CWA. LEFT THE FLASH FLOOD WATCH IN PLACE INTO THE EVENING
HOURS...AS THE POTENTIAL FOR HEAVY RAIN WITH THUNDERSTORMS STILL
EXITS...AND COULD BE MOVING OVER AREAS THAT RECEIVED 3+ INCHES OF
RAIN OVER THE LAST COUPLE OF DAYS.

THERE MAY BE SOME LINGERING SHOWERS ACROSS THE NORTHEAST CWA INTO
MONDAY MORNING AS WELL. AND WITH COLD AIR ADVECTION AND STEEP
LOW LEVEL LAPSE RATES THE POTENTIAL FOR AFTERNOON CU DEVELOPMENT
AND ISOLATED SHOWERS AND THUNDERSTORMS ALSO EXIST.

HIGH PRESSURE THEN MAKES A BRIEF APPEARANCE BEFORE THE NEXT LOW
PRESSURE SYSTEM MOVES UP FROM THE SOUTH TUESDAY NIGHT AND
WEDNESDAY.

.LONG TERM...WEDNESDAY THROUGH SUNDAY

LATE ON WEDNESDAY A SLOW MOVING FRONTAL SYSTEM WILL MOVE INTO THE
DAKOTAS. BEHIND THE SFC FRONT THERE MAY BE A BRIEF BREAK IN
ASSOCIATED PRECIP BEFORE AN UPPER LOW FORTIFIES THE SFC LOW AND
BEGINS TO IMPACT THE REGION. THOUGH THERE MAY BE BREAKS PRECIP
CHANCES REMAIN IN THE FORECAST UNTIL HIGH PRESSURE DROPS DOWN ON
SUNDAY.

TEMPERATURES WILL BE NEAR TO BELOW NORMAL DUE TO CLOUD COVER AND
CHANCES OF PRECIPITATION. HIGHS WILL BE IN THE LOWER TO MID 70S
WITH SOME AREAS NOT GETTING OUT OF THE SIXTIES ON SOME DAYS.

&&

.AVIATION...
00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

EARLY THIS EVENING...IT APPEARS THAT MOST OF THE CONVECTION HAS
SHIFTED TO NORTHEAST SOUTH DAKOTA AND WEST CENTRAL
MINNESOTA...LEAVING KPIR AND KMBG PRECIP FREE AND VFR ON A DRYING
NORTH-NORTHWESTERLY WIND. KABR AND KATY WILL LIKELY CONTINUE TO
SEE OFF-AND-ON LIGHT RAIN SHOWERS FOR A FEW MORE HOURS BEFORE
PRECIPITATION TERMINATES AT THOSE TWO TERMINALS FOR THE REST OF
THE NIGHT. KATY COULD SEE SUB-VFR CIGS AND/OR VISBIES CAUSED BY
THESE PASSING RAIN SHOWERS. OTHERWISE...KATY IS EXPECTED TO TREND
MORE TOWARD VFR AS THE TAF VALID PERIOD NEARS MONDAY MORNING. KABR
COULD SEE SOME SUB-VFR FOG FORMING TOWARD DAYBREAK MONDAY...BUT
LIKE KATY...SHOULD BE TRENDING VFR BY MONDAY LATE MORNING. LOOK
FOR BREEZY/WINDY NORTHWESTERLY WINDS TO PICK UP BY LATE MONDAY
MORNING AS WELL...WITH SUSTAINED SPEEDS BETWEEN 15 AND 25 KNOTS
WITH SOME HIGHER GUSTS EXPECTED THROUGHOUT THE AFTERNOON.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR
     BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-
     DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-
     LYMAN-MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-
     WALWORTH.

MN...FLASH FLOOD WATCH UNTIL 9 PM CDT THIS EVENING FOR BIG STONE-
     TRAVERSE.

&&

UPDATE...DORN
SHORT TERM...SERR
LONG TERM...WISE
AVIATION...DORN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 1, 5:19 AM CDT, 16 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
519 AM CDT SUN JUN 1 2014

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-021030-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
519 AM CDT SUN JUN 1 2014 /419 AM MDT SUN JUN 1 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE REGION
TODAY...WITH THE POTENTIAL FOR HEAVY RAINFALL AND FLASH FLOODING.
ALSO...SEVERE STORMS WITH LARGE HAIL AND STRONG WINDS ARE
POSSIBLE. THE BEST POTENTIAL FOR THIS IS MAINLY ALONG AND SOUTH OF
HIGHWAY 212.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH THE WEEK WITH
SEVERAL CHANCES FOR THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND
EVENING...MAINLY ALONG AND SOUTH OF HIGHWAY 212. SPOTTERS AND
EMERGENCY MANAGERS ARE ALSO ENCOURAGED TO REPORT ANY FLOODING
CONDITIONS AS WELL.

TMT

In the hours before

Local storm report, Jun 1, 7:17 PM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
717 PM CDT SUN JUN 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     FLASH FLOOD      7 W TORONTO             44.57N  96.78W
06/01/2014                   DEUEL              SD   PUBLIC

            STANDING WATER IN FIELD 7 W TO 8WSW OF TORONTO.

&&

EVENT NUMBER ABR1400396

KG

Nearby

Flash Flood Warnings in South Dakota, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.